Alabama, 2010

Flash Flooding and Hail in Alabama, June 2, 2010

June 2, 2010 · NWS BMX · 6 events in 4 counties and zones

High instability resulted in afternoon thunderstorms during the evening hours. Some storms toppled trees and resulted in some structure damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

High instability resulted in afternoon thunderstorms during the evening hours. Some storms toppled trees and resulted in some structure damage. Weak steering flow resulted in slow moving storms which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 2, 5:39 PM CST, 21 minutes earlier.

Area forecast discussion, Jun 2, 5:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT WED JUN 2 2010

.UPDATE...FOR 00Z AVIATION.

&&

.DISCUSSION...

AH SUMMERTIME. RELATIVELY WEAK UPPER LEVEL FLOW WILL KEEP
CONDITIONS MOIST AND UNSTABLE UNTIL AT LEAST THE WEEKEND.

FIRST THING TO DEAL WITH IS LEFTOVER CONVECTION THAT FIRE UP THIS
AFTERNOON. SIMILAR TO RECENT DAYS...EXPECT THIS CONVECTION TO
DIMINISH STARTING AROUND SUNSET. WILL HAVE TO DEAL WITH THE
LEFTOVERS THAT ARE STILL PRETTY ACTIVE UNTIL THEN...HOWEVER.

THE BIG OUTFLOW BOUNDARY IN THE OHIO VALLEY HAS RE-FIRED...AND
THAT DEVELOPMENT IS A BIT DISCONCERTING. I HAVE MANY MEMORIES OF
CONVECTIVE COMPLEXES THAT FORM WELL TO OUR NORTH THIS TIME OF
YEAR...GET A HEAD OF STEAM...AND BARREL THEIR WAY INTO ALABAMA.
WILL NEED TO KEEP AN EYE ON IT...AND IT MAY CAUSE ME TO KEEP AT
LEAST SOME SMALL POPS THROUGH THE ENTIRE NIGHT (ESPECIALLY IN THE
NORTHERN COUNTIES).

MODELS DEPICTING ANOTHER UPPER LEVEL LOW CUTTING OFF NEAR TX/LA
BORDER OVER THE NEXT 24 HOURS...BUT THEN HAVE SIGNIFICANT DIFFERENCES
ON WHAT HAPPENS AFTER THIS. GFS (AND TO AN EXTENT THE NAM) SLOWLY
MOVE THIS FEATURE WESTWARD AND EVENTUALLY GET IT CAUGHT UP IN THE
WESTERLIES. 12Z ECMWF HOLDS THE LOW STATIONARY FOR A SHORT TIME...
RETROGRADES IT TO THE RIO GRANDE...AND THEN FINALLY LIFTS IT NORTH
INTO THE PLAINS STATES. THE GFS/NAM SOLUTION WOULD SUGGEST GOOD
RAIN CHANCES AS THE LOW MOVES ACROSS OUR AREA...WHILE THE ECMWF
WOULD SUGGEST DAILY POPS CLOSER TO CLIMO. I'M AFRAID I WILL HAVE
TO PUNT ON THIS ONE AND MORE OR LESS SPLIT THE DIFFERENCE. NOT TO
MENTION THAT EACH DAY'S RAIN CHANCES WILL ALSO LARGELY HINGE ON
MESOSCALE FEATURES THAT ARE NOT FORECASTABLE THIS FAR OUT.
SO...WILL GO WITH HIGHER POPS THAN THE ECMWF WOULD SUGGEST...AND
A BIT LOWER ON HIGH TEMPS THAN THE MEX MOS SPITS OUT.

/61/

&&

.AVIATION...00Z TAF DISCUSSION.

SCT SHOWERS AND THUNDERSTORMS IN CLOSE PROXIMITY TO BHM/EET/ANB AT
ISSUANCE THIS EVENING...WITH EVEN MORE SPREAD AROUND ALL OF CENTRAL
ALABAMA.  THESE SCATTERED TS SHOULD DISSIPATE THROUGH THE EVENING
HOURS...WITH MOST OF THE ACTIVITY DONE AROUND 03Z.  ONCE THESE
STORMS DIE DOWN...WILL HAVE TO TURN ATTENTION TO FOG/STRATUS ONCE
AGAIN TONIGHT.  THOSE SITES THAT HAD RAIN THIS AFTERNOON WILL BE
LIKELY CANDIDATES FOR IFR TO LIFR FOG AGAIN TONIGHT...WITH ALL SITES
AT LEAST FALLING TO MVFR VIS OR CIG.

RINSE AND REPEAT FOR THURSDAY.

TCL ASOS IS HAVING TECHNICAL DIFFICULTIES AT ISSUANCE.  IF THEY
CONTINUE...WILL ISSUE AN AMD NOT SKED IN A COUPLE OF HOURS.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 11:32 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1232 PM CDT WED JUN 2 2010

ALZ011>015-017>050-031745-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1232 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 2, 4:46 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT WED JUN 2 2010

ALZ024>026-022330-
JEFFERSON-SHELBY-ST. CLAIR-
546 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON...SHELBY AND ST. CLAIR
COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BARBER MOTORSPORTS PARK...OR NEAR IRONDALE...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GOAT ISLAND AT LAKE PURDY.
  BARBER MOTORSPORTS PARK.
  LEEDS.
  VANDIVER.
  MOODY.
  CAMP WINNATASAKA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 5:05 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
605 PM CDT WED JUN 2 2010

ALZ011>013-022330-
FAYETTE-LAMAR-MARION-
605 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES
UNTIL 630 PM CDT...

AT 605 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR BLUFF...OR 9 MILES SOUTHWEST OF WINFIELD...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BLUFF.
  GUIN.
  WINFIELD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 2, 5:22 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT WED JUN 2 2010

ALZ028-030000-
CLAY-
622 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY COUNTY UNTIL 700 PM CDT...

AT 618 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF ASHLAND...MOVING EAST AT 10 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GUNTHERTOWN.
  SPRINGHILL.
  ASHLAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 5:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 PM CDT WED JUN 2 2010

ALZ011>013-030030-
FAYETTE-LAMAR-MARION-
630 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR FAYETTE...LAMAR AND MARION COUNTIES
UNTIL 730 PM CDT...

AT 630 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR CREWS...OR 6 MILES EAST OF SULLIGENT...MOVING EAST
AT 10 MPH. A SECOND STORM IS ALSO ACROSS NORTH CENTRAL MARION COUNTY
AND WILL IMPACT HACKLEBURG.

DIME SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CREWS.
  BEAVERTON.
  BLOOMING GROVE.
  BLUFF.
  GU-WIN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 5:36 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT WED JUN 2 2010

ALZ025>027-030030-
SHELBY-ST. CLAIR-TALLADEGA-
636 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR SHELBY...ST. CLAIR AND TALLADEGA
COUNTIES UNTIL 730 PM CDT...

AT 630 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR VANDIVER...OR 6 MILES SOUTHEAST OF LEEDS...MOVING
EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  VANDIVER.
  CAMP WINNATASAKA.
  VINCENT.
  PLEASANT GROVE.
  LOGAN MARTIN DAM.
  COOSA ISLAND.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jun 2, 5:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT WED JUN 2 2010

ALZ021-028-029-030100-
CLAY-CLEBURNE-RANDOLPH-
659 PM CDT WED JUN 2 2010

...SIGNIFICANT WEATHER ALERT FOR CLAY...CLEBURNE AND RANDOLPH
COUNTIES UNTIL 800 PM CDT...

AT 700 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHWEST OF MOUNT CHEAHA...OR 9 MILES NORTHWEST
OF LINEVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHLAND.
  MOUNT CHEAHA.
  LINEVILLE.
  BARFIELD.
  CRAGFORD.
  CAMP SEQUOYAH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Columbus AFB radar (KGWX), 47 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
June 2, 6:00 PM CST
Where
Fayette County, 4.82 mi WSW of Glen Allen
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
33.884, -87.822

A canopy of a gas station was blown off at AL-171 and CR-146.

Hail, Blount

When
June 2, 6:11 PM CST
Where
Blount County, 1.5 mi NNW of Remlap
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
33.840, -86.610

Flash Flood, Marion

When
June 2, 6:15 PM CST
Where
Marion County, 4.09 mi NNE of Barnesville to 3.82 mi NNE of Barnesville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.186, -88.057

Up to 6 inches of water was flowing over CR-163.

Thunderstorm Wind, Marion

When
June 2, 6:15 PM CST
Where
Marion County, 1.33 mi WSW of Wiginton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.270, -87.890

Several trees were blown down on CR-53, between AL-172 and US-43.

Flash Flood, Blount

When
June 2, 8:00 PM CST to 9:15 PM CST
Where
Blount County, 3.82 mi WSW of Blount Spgs to 3.62 mi WSW of Blount Spgs
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.917, -86.865

Flash flooding led to water flowing into a residence on Oakhalla Road, near exit 289 on I-65. Water was also reported over Ricetown Road, in the same area.

Flash Flood, Jefferson

When
June 2, 8:30 PM CST to 9:15 PM CST
Where
Jefferson County, 1.79 mi ENE of Dixiana to 2.05 mi E of Dixiana
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.740, -86.651

Alabama Route 75, near Clay-Palmerdale Road, had to be temporarily closed due to flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243794, 243795, 243799, 243802, 243815, 243816.